Pharmacy Times

Epilepsy Drugs Pose Risk When Taken During Pregnancy

Author: Kate H. Gamble, Senior Editor

Women who take the anti-seizure drug valproate or related products during pregnancy may be putting their child’s cognitive ability at risk, according to the FDA.

In a safety announcement issued last week, the agency stated that several epidemiological studies have indicated that children exposed to valproate or related products during pregnancy have lower cognitive test scores than children who were exposed to other antiepileptic drugs—including lamotrigine, carbamazepine, and phenytoin—and those who were not exposed to any antiepileptic drugs.

Valproate products, which are approved for the treatment of seizures, manic-depressive disorder and migraine headaches, are considered Pregnancy Category D drugs, meaning that there is evidence of human fetal risk, but potential benefits of the medication may warrant use of the drug in pregnant women. The FDA previously warned physicians and patients about the increased risk of neural tube defects and other birth defects in infants exposed to valproate sodium.

The FDA said the labels and medications guides for valproate products will be updated with information regarding the increased risk of cognitive impairment. Valproate product labels also are being updated to include a stronger warning about the increased risk of neural tube defects and other major birth defects—such as craniofacial defects and cardiovascular malformations—in infants born to mothers exposed to valproate during pregnancy.

The following products will reflect the changes: Patients, the FDA noted, should not stop taking valproate products without talking to their physicians.

The agency released the following information for health care professionals: Report adverse events to the FDA’s MedWatch program.

In a related document, the FDA said that women who took valproate during a previous pregnancy should talk to their child's health care professional about whether assessment or monitoring of the child is needed.

The agency also said that women who are breastfeeding while taking valproate should talk to their physicians about the best way to feed their infant while using the drug. Valproate passes into breast milk, but its effects on children via this route are unknown at this point.